Health Canada has updated the labels for the Pfizer-BioNTech and Moderna COVID-19 vaccines to include information on the very rare reports of myocarditis and pericarditis following vaccination.
Myocarditis, or inflammation of the heart muscle, and pericarditis, which is inflammation of the tissue surrounding the heart, following vaccination have been reported in a small number of people in Canada and internationally, according to Health Canada.
Symptoms include chest pain, shortness of breath or the feeling of having a fast-beating, fluttering or pounding heart (palpitations). Health Canada recommends people seek immediate medical attention if they experience any of those symptoms within several days following vaccination.
Health Canada and other international regulators are “continuing to investigate the potential relationship between COVID-19 vaccines and these rare events. Most reported cases to date have followed vaccination with an mRNA vaccine (Pfizer-BioNTech and Moderna) and, based on an analysis of international cases, have occurred more often after the second dose and in younger male adults and adolescents,” according to the release.
The short-term data available has shown that the adverse effects were “typically mild and treatable,” Health Canada said. The health agency added that Canadian data is expected to evolve as more people in these populations are vaccinated. Data on long-term outcomes is not available yet.
Health Canada reiterated in their release that “COVID-19 vaccines continue to be safe and effective at protecting against COVID-19,” and the “benefits of COVID-19 vaccines continue to outweigh their potential risks, as scientific evidence shows that they reduce deaths and hospitalizations due to COVID-19.”